Meeting News Coverage

SAPPHIRE-I, II: Treatment sustained despite hyperbilirubinemia in some HCV patients

WASHINGTON, D.C. — Elevated bilirubin levels were detected in some patients with hepatitis C virus assigned three direct-acting antivirals plus ribavirin, but none discontinued treatment, according to data presented at ICAAC 2014.

Researchers, including Gregory T. Everson, MD, of the University of Colorado in Denver, analyzed the frequency of hyperbilirubinemia and clinical jaundice in patients with HCV genotype 1 (n=770) enrolled in the SAPPHIRE-I and II phase 3 trials and treated with a three direct-acting antiviral (3D) regimen of ABT-450/ritonavir/ombitasvir and dasabuvir plus ribavirin (RBV) for 12 weeks. Total and indirect bilirubin were assessed at baseline and every 1 to 2 weeks.

Gregory T. Everson

The greatest mean total bilirubin for all patients was 1.32 mg/dL at 1 week, an increase from 0.73 mg/dL at baseline, and was mostly attributed to indirect bilirubin (1.02 mg/dL), which also increased from baseline (0.6 mg/dL). The mean total bilirubin declined from 4 weeks to the end of treatment (range: 0.84-0.73 mg/dL).

Researchers said 2.5% of patients experienced grade 3 elevations in total bilirubin during therapy; 0.1% had an elevation to grade 4. Eight of the 10 patients with jaundice developed it within 2 weeks of therapy, while four patients developed scleral icterus. Five patients with jaundice and one with scleral icterus experienced a grade 3 or 4 elevation in bilirubin. None of the patients discontinued or interrupted treatment due to hyperbilirubinemia or jaundice.

“Bilirubin-related events during 12-week 3D plus RBV treatment were infrequent, mostly transitory and did not result in study drug interruptions or discontinuations,” the researchers wrote.

“It is my interpretation that the transient hyperbilirubinemia associated with this treatment is likely due to mild hemolysis from ribavirin coupled with inhibition of hepatic transporters by the antiviral combination,” Everson told Healio.com/Hepatology. “In the studied cohorts, it does not seem to reflect liver damage.” – by Melinda Stevens

For more information:

Everson GT. Abstract V-478. Presented at: Interscience Conference on Antimicrobial Agents and Chemotherapy; Sept. 5-9, 2014; Washington, D.C.

Disclosure: Multiple relevant financial disclosures were reported. Visit the ICAAC website for a listing of the researchers’ financial disclosures.

WASHINGTON, D.C. — Elevated bilirubin levels were detected in some patients with hepatitis C virus assigned three direct-acting antivirals plus ribavirin, but none discontinued treatment, according to data presented at ICAAC 2014.

Researchers, including Gregory T. Everson, MD, of the University of Colorado in Denver, analyzed the frequency of hyperbilirubinemia and clinical jaundice in patients with HCV genotype 1 (n=770) enrolled in the SAPPHIRE-I and II phase 3 trials and treated with a three direct-acting antiviral (3D) regimen of ABT-450/ritonavir/ombitasvir and dasabuvir plus ribavirin (RBV) for 12 weeks. Total and indirect bilirubin were assessed at baseline and every 1 to 2 weeks.

Gregory T. Everson

The greatest mean total bilirubin for all patients was 1.32 mg/dL at 1 week, an increase from 0.73 mg/dL at baseline, and was mostly attributed to indirect bilirubin (1.02 mg/dL), which also increased from baseline (0.6 mg/dL). The mean total bilirubin declined from 4 weeks to the end of treatment (range: 0.84-0.73 mg/dL).

Researchers said 2.5% of patients experienced grade 3 elevations in total bilirubin during therapy; 0.1% had an elevation to grade 4. Eight of the 10 patients with jaundice developed it within 2 weeks of therapy, while four patients developed scleral icterus. Five patients with jaundice and one with scleral icterus experienced a grade 3 or 4 elevation in bilirubin. None of the patients discontinued or interrupted treatment due to hyperbilirubinemia or jaundice.

“Bilirubin-related events during 12-week 3D plus RBV treatment were infrequent, mostly transitory and did not result in study drug interruptions or discontinuations,” the researchers wrote.

“It is my interpretation that the transient hyperbilirubinemia associated with this treatment is likely due to mild hemolysis from ribavirin coupled with inhibition of hepatic transporters by the antiviral combination,” Everson told Healio.com/Hepatology. “In the studied cohorts, it does not seem to reflect liver damage.” – by Melinda Stevens

For more information:

Everson GT. Abstract V-478. Presented at: Interscience Conference on Antimicrobial Agents and Chemotherapy; Sept. 5-9, 2014; Washington, D.C.

Disclosure: Multiple relevant financial disclosures were reported. Visit the ICAAC website for a listing of the researchers’ financial disclosures.

    See more from ICAAC 2014